Alert archive / Alabama / Special Weather Statements in 2016

Special Weather Statement, NWS Birmingham, AL

July 16, 2016St. Clair County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 16, 2016, 6:21 PM CDT for St. Clair County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2016, 6:21 PM CDT (23:21 UTC)
Expired
Jul 16, 2016, 6:45 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL

County St. Clair County, AL

The radar

The Birmingham radar (KBMX), 91 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
631 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

022 
WWUS84 KBMX 162321
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
621 PM CDT SAT JUL 16 2016
 
ALZ017-026-162345-
BLOUNT AL-ST. CLAIR AL-
621 PM CDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLOUNT AND NORTHERN
ST. CLAIR COUNTIES UNTIL 645 PM CDT...

AT 621 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ASHVILLE...OR 8 MILES SOUTHEAST OF ONEONTA...MOVING SOUTHEAST AT 10
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPRINGVILLE...ODENVILLE...MARGARET...ARGO...ASHVILLE...STEELE...
INLAND LAKE...HIGHLAND LAKE...CALDWELL...
I 59 REST AREAS AT ONEONTA...HOLLY SPRINGS...HORSE PENS FORTY...
CAMP SUMATANGA...ST. CLAIR SPRINGS...
ALABAMA INTERNATIONAL DRAGWAY AND WHITNEY JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN BIRMINGHAM.

&&

LAT...LON 3380 8612 3366 8649 3386 8650 3397 8627
      3397 8625 3399 8622 3399 8620
TIME...MOT...LOC 2321Z 325DEG 7KT 3387 8637 

$$

75

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 16, 3:57 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 16, 3:57 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
357 PM CDT SAT JUL 16 2016

.SHORT TERM...
Tonight and Sunday.

Shower and thunderstorm activity today has primarily been focused in
the vicinity of a low-level boundary that has persisted since very
early this morning across the central portion of the state. Through
the afternoon this boundary has crept slowly northward and roughly
extends from Sumter County northeast to Bibb County and further
northeast into Cleburne County. Scattered showers and isolated
thunderstorms have developed through the afternoon hours.

Across our northwestern counties, a shortwave trough has been
sliding east across the Tennessee Valley region. This feature has
helped to support some slow-moving thunderstorms across Marion
County primarily. The morning sounding indicated a precipitable
water value of 1.7 inches so heavy rainfall has been a concern for
this portion of our area.

A strong storm or two remains possible through the evening hours due
to steep low level lapse rates and some dry air in the mid levels.
Otherwise, shower and thunderstorm activity is expected to decrease
in coverage and intensity through the evening hours as surface
heating ends with the sunset.

Overnight look for decreasing clouds with lows in the lower to
middle 70's followed by highs reaching into the low to middle 90's
across much of the CWA on Sunday. Shower and thunderstorm activity
looks to be greatest tomorrow roughly along and south of the I-20/59
corridor as mid level ridging is expected to build across the
Tennessee Valley and Mid South regions over the next few days,
resulting in decreased shower and thunderstorm activity with
daytime highs inching higher into early next week.

05

.LONG TERM...
Sunday night through Friday.

For Sunday night into Monday our upper ridge is expected to be
centered over the gulf coast states. Diurnal heat induced activity
continues to be the rule for that time frame. An upper trough will
move across Eastern CONUS late Monday into Tuesday. This will
help to break down the flat upper ridging over the Southeast U.S.
with the main ridge becoming amplified over the Central U.S. It
will set up a northwest/northerly flow regime. At the same time a
weak surface front will move across the Eastern United States.
This could create an active convective situation for Tuesday into
Wednesday depending on when shortwaves move across the area. As we
move into the latter part of the week, the upper trough weakens
as the main upper low over Eastern Canada moves off into the
Atlantic with the amplified upper ridge being allowed to spread
eastward. At the surface, a lingering boundary will likely remain
stalled across a portion of the area helping to keep otherwise low
diurnally influenced pops a little higher across the southern
counties.

08

&&

.AVIATION...
18Z TAF Discussion.

Have amended EET over past hour or so for VCTS and now TS due to
developing nearby convection. ASN may be affected by this within
two hours or so. All other terminals will mention VCTS starting
between 19Z and 20Z through about 03Z. Outside of convection
expect VFR conditions to prevail through the evening hours.
Decreased visibilities at TOI toward daybreak for possible light
fog formation, kept all other terminals above P6SM for now.

05

&&

.FIRE WEATHER...

Scattered showers and thunderstorms will continue each day, mainly
in the afternoon and evenings. No critical fire weather concerns
with humid conditions and light winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  91  72  93  73 /  30  20  10  30  20
Anniston    73  92  72  93  73 /  40  20  20  30  20
Birmingham  76  91  75  93  76 /  30  20  10  30  20
Tuscaloosa  73  91  74  95  75 /  30  20  10  20  20
Calera      73  91  74  93  75 /  30  20  10  30  20
Auburn      74  91  74  92  75 /  40  30  20  40  20
Montgomery  76  94  75  96  75 /  40  30  20  30  20
Troy        73  89  73  93  73 /  40  30  20  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

05/08
Hazardous weather outlook, Jul 16, 4:27 AM CDT, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
427 AM CDT SAT JUL 16 2016

ALZ011>015-017>050-171230-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
427 AM CDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

DAYTIME TEMPERATURES ARE FORECAST TO CLIMB INTO THE MID TO UPPER
90S EVERY DAY NEXT WEEK. HEAT INDICES COULD REACH 105 DEGREES OR
HIGHER EACH DAY...ESPECIALLY ACROSS SOUTHERN AND WESTERN PORTIONS
OF CENTRAL ALABAMA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 16, 1:14 PM CDT, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
114 PM CDT SAT JUL 16 2016

ALZ011-161845-
MARION AL-
114 PM CDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION COUNTY UNTIL
145 PM CDT...

AT 114 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF WESTON...OR 9 MILES NORTHWEST OF HAMILTON. THIS STORM
WAS NEARLY STATIONARY.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAMILTON...WESTON...PIGEYE...SHOTTSVILLE AND BEXAR.

LAT...LON 3431 8790 3414 8791 3416 8819 3419 8819
      3432 8818 3432 8814
TIME...MOT...LOC 1814Z 177DEG 1KT 3426 8806

89/GSATTERWHITE
Special weather statement, Jul 16, 2:21 PM CDT, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
221 PM CDT SAT JUL 16 2016

ALZ019-021-161945-
CALHOUN AL-CLEBURNE AL-
221 PM CDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLEBURNE AND EASTERN
CALHOUN COUNTIES UNTIL 245 PM CDT...

AT 220 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF HEFLIN. THIS STORM WAS NEARLY STATIONARY.

WINDS GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ANNISTON...JACKSONVILLE...HEFLIN...SAKS...FORT MCCLELLAN...WEAVER...
JACKSONVILLE STATE UNIVERSITY...BLUE MOUNTAIN...ALEXANDRIA...
SWEETWATER LAKE AND CHOCCOLOCCO.

LAT...LON 3375 8552 3359 8563 3372 8591 3392 8574
TIME...MOT...LOC 1920Z 128DEG 3KT 3373 8566

89/GSATTERWHITE
Special weather statement, Jul 16, 5:46 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
546 PM CDT SAT JUL 16 2016

ALZ012-013-022-162315-
PICKENS AL-LAMAR AL-FAYETTE AL-
546 PM CDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PICKENS...
SOUTHWESTERN FAYETTE AND SOUTHERN LAMAR COUNTIES UNTIL 615 PM CDT...

AT 546 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BELK...OR 7 MILES NORTHEAST OF MILLPORT...MOVING SOUTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FAYETTE...VERNON...MILLPORT...KENNEDY...BELK...ASHCRAFT CORNER...
BEDFORD...CODY...LAMAR COUNTY PUBLIC LAKE...HIGHTOGY...STONE WALL...
MELBORNE AND STAR.

LAT...LON 3388 8823 3363 8773 3344 8794 3359 8827
TIME...MOT...LOC 2246Z 308DEG 7KT 3366 8802

75
Special weather statement, Jul 16, 6:12 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
612 PM CDT SAT JUL 16 2016

ALZ041-162345-
AUTAUGA AL-
612 PM CDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL AUTAUGA COUNTY UNTIL 645
PM CDT...

AT 612 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BOOTH...OR 8 MILES NORTHWEST OF PRATTVILLE...MOVING SOUTHEAST
AT 5 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRATTVILLE...AUTAUGAVILLE...BILLINGSLEY...VIDA JUNCTION...
AUTAUGA COUNTY AIRPORT...BOOTH...MULBERRY AND NEW PROSPECT.

LAT...LON 3239 8680 3266 8674 3266 8672 3268 8671
      3267 8644 3240 8645 3240 8661 3241 8662
      3239 8666 3239 8672 3240 8672 3240 8673
      3239 8674
TIME...MOT...LOC 2312Z 336DEG 5KT 3257 8651

75
Special weather statement, Jul 16, 6:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
621 PM CDT SAT JUL 16 2016

ALZ017-026-162345-
BLOUNT AL-ST. CLAIR AL-
621 PM CDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLOUNT AND NORTHERN
ST. CLAIR COUNTIES UNTIL 645 PM CDT...

AT 621 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ASHVILLE...OR 8 MILES SOUTHEAST OF ONEONTA...MOVING SOUTHEAST AT 10
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPRINGVILLE...ODENVILLE...MARGARET...ARGO...ASHVILLE...STEELE...
INLAND LAKE...HIGHLAND LAKE...CALDWELL...
I 59 REST AREAS AT ONEONTA...HOLLY SPRINGS...HORSE PENS FORTY...
CAMP SUMATANGA...ST. CLAIR SPRINGS...
ALABAMA INTERNATIONAL DRAGWAY AND WHITNEY JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN BIRMINGHAM.

&&

LAT...LON 3380 8612 3366 8649 3386 8650 3397 8627
      3397 8625 3399 8622 3399 8620
TIME...MOT...LOC 2321Z 325DEG 7KT 3387 8637

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:14 PM CDTSpecial Weather StatementBMXMarion31 min
Jul 16, 1:39 PM CDTAreal Flood AdvisoryBMXMarion2 hr
Jul 16, 2:21 PM CDTSpecial Weather StatementBMXCalhoun24 min
Jul 16, 5:46 PM CDTSpecial Weather StatementBMXLamar29 min
Jul 16, 6:12 PM CDTSpecial Weather StatementBMXAutauga33 min
Jul 16, 6:22 PM CDTSpecial Weather StatementBMXTuscaloosa38 min
Jul 16, 6:54 PM CDTSpecial Weather StatementBMXTuscaloosa36 min

Nearby

Special Weather Statements in Alabama, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.